Harvard Heart Letter

Heart Beat: Diabetes drug interferes with vitamin B12

Metformin (Glucophage, generic) is a first-line drug for treating type 2 diabetes. It limits the amount of sugar the body absorbs from food, cuts down on the amount of sugar the liver produces, and makes muscles and other tissues more sensitive to insulin, the hormone that ushers blood sugar into cells. Although metformin is very safe, one-third of those who take it develop low levels of circulating vitamin B12. The body needs this vitamin to make new red blood cells and to keep nerve cells healthy. In a Canadian study, diabetics taking metformin had half the blood levels of vitamin B12 of those who weren't taking metformin; 31% of the metformin takers had levels significantly below normal. They also had more advanced neuropathy, the degeneration of nerves that often accompanies diabetes (Diabetes Care, January 2010).

Older people are prone to vitamin B12 deficiency because aging reduces the body's ability to absorb this vitamin from food; adding metformin can worsen the problem. A severe deficiency can lead to anemia and confusion, and sometimes masquerades as dementia or Alzheimer's disease.

If you take metformin, having your vitamin B12 level checked every year or so isn't a bad idea. If it's borderline, a daily multivitamin containing vitamin B12 may help. Correcting a severe deficiency usually requires weekly injections of the vitamin or daily high-dose supplements.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »